Alert archive / New York / Wind Chill Advisories in 2019
Wind Chill Advisory 2, NWS Albany, NY
NWS Albany, NY issued this wind chill advisory at Jan 20, 2019, 3:55 AM EST for 8 counties in New York; Windham County, Vermont. It took effect at Jan 20, 2019, 6:00 PM EST. It was in force for 37 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2019, 3:55 AM EST (08:55 UTC)
- In effect from
- Jan 20, 2019, 6:00 PM EST
- Expired
- Jan 22, 2019, 7:00 AM EST
- In force
- 37 hr
- Issued by
- NWS Albany, NY
Counties Albany County, NY, Columbia County, NY, Dutchess County, NY, Greene County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Ulster County, NY, Windham County, VT
The radar
The Albany radar (KENX), 27 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this wind chill advisory went out at Jan 20, 12:43 AM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Jan 20, 12:43 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1243 AM EST Sun Jan 20 2019
.SYNOPSIS...
Snow will increase in intensity and become heavy
this morning in advance of a warm front to a storm system moving out
of the Ohio Valley and then redeveloping and reaching the Jersey
Coast by daybreak. Some mixed precipitation of sleet and freezing
rain is possible from near the Capital Region and Berkshires and
points east and south, as the low pressure system moves towards Long
Island. The snow and mixed precipitation will diminish this
afternoon, as the cyclone moves into the Gulf of Maine. Dangerously
cold wind chills are expected tonight through Monday with frigid
temperatures and blustery winds.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Winter Storm Warning for Eastern NY and western New England
until 4 pm Sunday...
As of 1234 AM EST...Latest KENX radar and ground truth indicate
moderate to heavy snow is occurring across a large portion of
the Albany forecast area, as the strong baroclinic zone ahead of
the warm front is impacting the region. Some embedded laterally
transitioning mesoscale bands may be setting up documented in
the CSTAR research. We have an SPS out for some 1-2"/hr rates.
KALB has had 1"/hr hour snow increase group the past few hours.
Interesting, that the 00Z GFS has trended colder with perhaps
the ptype holding as mostly snow from KALB north and west. The
00Z NAM trended colder too, but still indicates a mixed pcpn
potential up to the Capital Region/Berkshires/northern Taconics
and possibly the southeast reaches of VT. The 00Z HREFs indicate
this mixed potential too. It must be stressed that the
northerly shallow cold air is going to be difficult to dislodge
in the lower elevations down the Hudson River Valley. It is 4F
at KGFL, 8F at KALB, 11F at Red Hook in the NYS Mesonet, 16F at
Beacon in the NYS mesonet, and it has dropped to 20F now at
KPOU. It is still possible that KPOU turns to sleet/freezing
rain between 08Z-12Z with ice accumulations close to a quarter
inch, and possibly a third of an inch in Litchfield Co. Snow
totals will continue rack up north and west of KALB with 12-20"
possible. See our PNS with the latest snow reports.
Previous near term....
Updated at 10 pm... Snow is increasing in intensity late this
evening as a strong system approaches from the southwest. We
still expect the heaviest precipitation to fall from about
midnight to 8 am as an axis of very strong low-level
frontogenesis and warm advection translates across the area on
the northeast flank of the system tracking from the Ohio Valley
across Pennsylvania. Precipitation type is still snow as far
south as northern NJ and central Pa late this evening, however
we expect the snow / sleet and freezing rain boundaries to
beginning moving north after midnight. Details on the exact
location of those boundaries as they reach their farthest
northward location around 12z Sunday continue to be the main
source of uncertainty with this forecast.
The models have not handled the low-level temperatures very
well this evening and this will likely effect the track of the
surface low as it tracks across the northern mid-Atlantic late
tonight. Temperatures have been colder than forecast especially
in the upper Hudson Valley and southern Adirondacks where
readings have dropped down into the single digits to near zero. The
latest 00z NAM forecast is a bit farther south with the track of
the surface low and is just a bit colder with its thermal
profiles than the previous couple of runs, however it would
still support a change from snow to sleet as far north as the
northern part of the Capital District around daybreak Sunday. We
suspect that when all is said and done sleet will mix with the
snow just about up to Saratoga Springs Sunday morning which will
cut back on snow amounts from that area south. South of Albany
there will be a stripe of freezing rain with the potential for
significant icing a quarter to half an inch from the Catskills
through the mid- Hudson Valley. Obviously with a forecast this
complex there are uncertainties but the current forecast seems
to handle things about as well as could be expected at this
point.
Previous near term...
Warm air aloft will change snow to sleet from about the Capital
District through central/northern Taconics to parts of southern
VT and points east and south. North surface winds will keep
surface temperatures quite cold across the region and the depth
of the coldest air will determine where there will be mostly
sleet and where there will be a period of freezing rain. The
best chance for the shallowest cold air is in areas just east of
the Catskills, through mid Hudson Valley, NW CT and southern
Berkshires, where some accumulating freezing rain is likely. The
sleet and freezing rain will begin before sunrise in all areas
that see the mix and end through the late morning and midday
Sunday. Somewhere in the freezing rain zone could see a third of
an inch of ice or greater.
The boundary layer warming being drawn north may be more of a
function of stronger boundary layer frontogenesis drawing warm
air northward but stronger anchoring of the cold airmass to the
north as well. There is a very impressive surface temperature
gradient across NY and New England right now seen in the NY
Mesonet and other data sources with below zero to the north and
solidly in the 30s in the south. Based on CSTAR research,
strong frontogenesis should set up from the western/central
Mohawk Valley through southern Adirondacks, Lake George Saratoga
Region to parts of southern VT supporting a lateral quasi
stationary mesoscale band with enhanced snowfall rates of
greater than 2 inches per hour. That is where yardsticks will
likely be needed to measure the storm total snows. Mixed
precipitation will reduce snow amounts in the Capital Region and
points east and south but still enough snow will fall for a
significant impact across the region.
Temperatures tonight will likely fall only a couple or few
degrees from current temperatures. Steadier snow will help
temperatures to fall in addition to in addition to northerly
surface winds and ageostrophic low level winds anchoring cold
air from the north.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
Winter Storm Warning for eastern NY and western New England
until 4 pm Sunday
Precipitation tapers off rapidly through Sunday morning and ends
as snow showers Sunday afternoon as the cold air spreads from
northwest to southeast and winds pick up from the north and
northwest. The core of the northern stream upper low drops
through our region Sunday night through Monday with snow showers
and flurries mainly in the western Mohawk Valley, Schoharie
Valley and eastern Catskills but some flurries are possible
everywhere into Sunday night.
Extreme cold and gusty winds spread across the region Sunday
night and cold air is anchored over the region through Monday
night. Wind chills Sunday night and Monday drop to well below
zero and some wind chill headlines may be needed once the storm
begins to depart and once we can zero in on the specific areas
that will reach criteria.
Lows Sunday night below zero in many areas with single numbers
in southern areas. Highs Monday in the single numbers but below
zero in northern areas. Intervals of clouds and some flurries
are possible through Monday until the upper low exits.
The strong low level ridging approaches Monday night, the sky
will clear and winds trend to light by sunrise Tuesday. Lows
early Tuesday morning will be below zero again in most places.
Warm advection begins Tuesday with highs in the 20s but teens in
northern areas.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The long term forecast period will begin with high pressure
departing to our east and an upper level trough approaching from the
west. This will result in increasing clouds from west to east
throughout the day on Wednesday. There will also be increasing
chances for precipitation throughout the day with a low pressure
system approaching from the Great Lakes region. The Capital Region
and locations to the south will see a chance for mixed precipitation
while locations to the North of I-90 will see a better chance for
all snow. The front draping to the south looks to stall out
somewhere along the East Coast late Wednesday into Thursday.
Guidance suggests the potential for cyclogenesis along this boundary
with low pressure translating from SW to NE along the boundary. This
will bring chances for snow and mixed precipitation Thursday and
Friday, primarily over western New England. The exact details will
have to be worked out as we head through the week seeing as there is
quite a bit of uncertainty within the guidance. Lingering upper
level cyclonic flow will be in place on Saturday so there will be a
chance for some snow showers across the region. Temperatures will
generally be near normal with highs in the 20s/30s and lows in the
teens/20s.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
A complex winter storm continues to affect the area. Light to
moderate snow has overspread the TAF sites, lowering
visibilities and ceilings to LIFR. The snow will then change to
sleet from south to north after midnight and potentially make it
as far north as KALB. Sleet will then transition to freezing
rain at KPOU/KPSF later this morning as warmer air works its way
into the southern portion of the region. Meanwhile, GFL should
remain all snow throughout the event. The precipitation could
end as a little snow late this morning or early in the
afternoon at KALB/KPSF/KPOU, then clouds will break toward
evening. Winds will be from the north- northeast at 5 to 10 kts
through the early morning period, shifting to northwest at 10
to 15 kts with gusts to 25 kts this afternoon. Blowing snow will
be possible at all TAF sites later this morning into the
afternoon as well.
Outlook...
Sunday Night: Moderate Operational Impact. Windy With Gusts To 33.0 NO SIG WX.
Martin Luther King Jr Day: Moderate Operational Impact. Windy With Gusts To 30.0 NO SIG WX.
Monday Night: Moderate Operational Impact. Windy With Gusts To 30.0 NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Moderate Operational Impact. Chance of SN.
Wednesday: High Operational Impact. Likely RA...SN...SLEET.
Wednesday Night: High Operational Impact. Likely SN...SLEET.
Thursday: Moderate Operational Impact. Likely SN.
&&
.HYDROLOGY...
A potent winter storm will impact the region today into Sunday
afternoon. The precipitation type is expected to be mainly
snow, with a wintry mix possible across the southern Berkshires,
southeast Catskills, mid Hudson Valley, southern Taconics, and
northwest Connecticut. Total liquid equivalent precipitation
will generally be in the 1 to 1.5 inch range with some slightly
higher amounts over the southern most basins. This precipitation
will not have an immediate impact on area rivers and streams as
it will be frozen/freezing precipitation.
With the strong southeast flow, the tidal gauge at Poughkeepsie
may hit the caution stage late Sunday morning into the early
afternoon.
Very cold and mainly dry weather is expected Monday into
Tuesday. Another storm with snow or a wintry mix changing to
rain is expected late Tuesday night through Wednesday, although
precip amounts and precip types are still uncertain at this
time.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 4 PM EST this afternoon for CTZ001-
013.
NY...Winter Storm Warning until 4 PM EST this afternoon for NYZ032-
033-038>043-047>054-058>061-063>066-082>084.
MA...Winter Storm Warning until 4 PM EST this afternoon for MAZ001-
025.
VT...Winter Storm Warning until 4 PM EST this afternoon for
VTZ013>015.
&&
SYNOPSIS...NAS/Wasula
NEAR TERM...MSE/NAS/Wasula
SHORT TERM...NAS
LONG TERM...Cebulko
AVIATION...MSE/BGM/JLV
HYDROLOGY...NASHazardous weather outlook, Jan 19, 4:45 PM EST, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 445 PM EST Sat Jan 19 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-201100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 445 PM EST Sat Jan 19 2019 ...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST SUNDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. The combination of gusty winds and a bitterly cold airmass will lead to dangerous to life-threatening wind chill values Sunday night into Monday, and also again Monday night into Tuesday. Wind Chill Advisories or Warnings will be needed. Another storm system will bring mixed precipitation to the region including snow, sleet, freezing rain and rain Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snow and ice accumulations to the National Weather Service.
In the hours before
Local storm report, Jan 20, 3:11 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
311 AM EST SUN JAN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HEAVY SNOW 1 WNW DELMAR 42.63N 73.86W
01/20/2019 M7.5 INCH ALBANY NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1900265
CSLocal storm report, Jan 20, 3:13 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
313 AM EST SUN JAN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HEAVY SNOW EDINBURG 43.23N 74.09W
01/20/2019 M7.5 INCH SARATOGA NY TRAINED SPOTTER
3 INCHES BETWEEN 1230AM AND 130AM
&&
EVENT NUMBER ALY1900266
CSLocal storm report, Jan 20, 3:14 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
314 AM EST SUN JAN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY SNOW CLERMONT 42.09N 73.83W
01/20/2019 M6.2 INCH COLUMBIA NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1900267
CSLocal storm report, Jan 20, 3:37 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
337 AM EST SUN JAN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY SNOW DOLGEVILLE 43.10N 74.77W
01/20/2019 M10.3 INCH HERKIMER NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1900268
CSLocal storm report, Jan 20, 3:41 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
341 AM EST SUN JAN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HEAVY SNOW HOPEWELL JUNCTION 41.59N 73.80W
01/20/2019 M2.8 INCH DUTCHESS NY TRAINED SPOTTER
SNOW AND SLEET STORM TOTAL
&&
EVENT NUMBER ALY1900269
CSLocal storm report, Jan 20, 3:45 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
345 AM EST SUN JAN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HEAVY SNOW KINGSTON 41.93N 74.00W
01/20/2019 M5.9 INCH ULSTER NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1900270
CSThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 3:55 AM EST | Wind Chill Warning | ALY | Albany, Columbia, Fulton, Greene, Hamilton, Herkimer and 8 more | 51 hr |
| Jan 20, 7:57 AM EST | River Flood Warning | ALY | Dutchess, Ulster | 7 hr |
Nearby
Wind Chill Advisories in New York, 2019Wind Chill Advisories in Vermont, 2019Every wind chill advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.